Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2001, 1:12 PM CDT for Adair County, Cass County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 1:12 PM CDT (18:12 UTC)
- Expired
- Apr 10, 2001, 1:55 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adair County, IA, Cass County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 1:35 PM CDT | Hail 1 | Bridgewater, IA | |
| Apr 10, 1:37 PM CDT | Hail 1 | Bridgewater, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581 WUUS53 KDMX 101813 SVRDSM IAC001-029-101855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AND CENTRAL ADAIR COUNTY IN SOUTHWEST IOWA SOUTHEASTERN CASS COUNTY IN SOUTHWEST IOWA * UNTIL 155 PM CDT * AT 107 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES WEST OF GREENFIELD...OR ABOUT 50 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREENFIELD AROUND 140 PM DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. HAIL TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED IN SOUTHERN CASS COUNTY ALONG WITH HAIL ACCUMULATION COVERING ROADWAYS. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4140 9473 4115 9496 4116 9424 4140 9425 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 11:30 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 10, 11:30 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1130 AM CDT TUE APR 10 2001 JUST A QUICK UPDATE FOR PRECIP AND TEMP TRENDS. -TSRA COMPLEX NOW IN EXTREME WRN IA WL CONT TO PROPAGATE E AROUND 40 MPH. WL REACH WRN CWA BY 18Z WITH SHOWERS N AND -TSRA S EXPECTED WHERE BEST INSTABILITY SRN IA. ALSO APPROACHING WRM FROM S MAY GIVE SCT -TSRA ACR SRN ZONES THIS AFTERNOON ALSO. ANY THREAT FOR SVR WX WOULD BE IN THE FORM OF LARGE HAIL. OTHERWISE CLOUD COVER AND EASTERLY FLO WL AID IN KEEPING AFT TEMP COOLER BY 10 DEGREES THAN EARLIER EXPECTED. .DSM...NONE KNOLLHOFF
In the hours before
Special weather statement, Apr 10, 12:07 PM CDT, 1 hour 5 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT TUE APR 10 2001
A WARM FRONT ACROSS NORTHERN KANSAS THROUGH CENTRAL MISSOURI WILL
LIFT NORTH THIS AFTERNOON AND WILL MOVE INTO SOUTHERN IOWA BY
THIS EVENING AND INTO NORTHERN IOWA BY WEDNESDAY MORNING. WARM MOIST
UNSTABLE AIR WILL BE LIFTED OVER THE WARM FRONT. SHEAR AND
INSTABILITY VALUES WILL BE MARGINAL...WITH THE BEST THREAT FOR
SEVERE STORMS SOUTH OF INTERSTATE 80. ABUNDANT GULF MOISTURE AND A
STRONG LOW LEVEL JET WILL ACT TO ENHANCE RAINFALL AMOUNTS IN
ORGANIZED CONVECTION OVERNIGHT...THUS INCREASING THE THREAT OF
LOCALIZED HEAVY RAIN AND POSSIBLE FLOODING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ006-007-016-017-025>028-036>039-111100-
BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...IOWA FALLS...MASON CITY...WATERLOO...
WAVERLY AND WEBSTER CITY
1207 PM CDT TUE APR 10 2001
* EVENT TIMING... AFTER 500 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ004-005-015-023-024-033>035-111100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND FORT DODGE
1207 AM CDT TUE APR 10 2001
* EVENT TIMING... BEGINNING FROM 100 PM TO 300 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ044>047-057>060-070>073-081>084-092>095-111100-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CHARITON...
CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
1207 PM CDT TUE APR 10 2001
* EVENT TIMING... BEGINNING BETWEEN 100 PM AND 300 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ048>050-061-062-074-075-085-086-096-097-111100-
APPANOOSE-DAVIS-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-
STORY-TAMA-WAPELLO-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA
1207 PM CDT TUE APR 10 2001
* EVENT TIMING... AFTER 400 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
$$>
MS APR 01The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 12:34 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 41 min |
| Apr 10, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 20 min |
| Apr 10, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.